Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 270, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 8:19 AM MDT for Dunn County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 8:19 AM MDT (14:19 UTC)
- Expired
- Jul 28, 2008, 9:00 AM MDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:23 AM MDT | HAIL 0.75 | Halliday, ND | PEA TO PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:14 AM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.3 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 281419
SVRBIS
NDC025-281500-
/O.NEW.KBIS.SV.W.0270.080728T1419Z-080728T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
819 AM MDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 900 AM MDT
* AT 812 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TWIN BUTTES TO 7 MILES EAST OF
MANNING...OR ALONG A LINE EXTENDING FROM 48 MILES NORTHEAST OF
DICKINSON TO 24 MILES NORTH OF DICKINSON...AND MOVING EAST AT 43
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DODGE BY 840 AM MDT...
HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED...IN ADDITION TO
DEADLY LIGHTNING. SEEK SHELTER INSIDE A STURDY STRUCTURE UNTIL THE
STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4752 10240 4755 10221 4750 10220 4750 10221
4734 10220 4734 10217 4716 10216 4718 10294
TIME...MOT...LOC 1418Z 248DEG 37KT 4748 10214 4722 10254
$$
HEINERT2 follow-up statements
000
WWUS53 KBIS 281444
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT MON JUL 28 2008
NDC025-281500-
/O.CON.KBIS.SV.W.0270.000000T0000Z-080728T1500Z/
DUNN ND-
843 AM MDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM MDT
FOR SOUTHERN DUNN COUNTY...
AT 841 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TWIN
BUTTES TO 13 MILES SOUTHWEST OF HALLIDAY...OR ALONG A LINE EXTENDING
FROM 49 MILES NORTHEAST OF DICKINSON TO 26 MILES NORTHEAST OF
DICKINSON...MOVING EAST AT 43 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DODGE AND MARSHALL BY 850 AM MDT...
THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO PENNY SIZE. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4752 10240 4755 10221 4750 10220 4750 10221
4734 10220 4734 10217 4716 10216 4718 10294
TIME...MOT...LOC 1443Z 248DEG 37KT 4747 10207 4721 10237
$$
HEINERT000
WWUS53 KBIS 281450
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CDT MON JUL 28 2008
NDC025-281500-
/O.CON.KBIS.SV.W.0270.000000T0000Z-080728T1500Z/
DUNN ND-
850 AM MDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM MDT
FOR SOUTHERN DUNN COUNTY...
AT 845 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
TO GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
SOUTHEAST OF TWIN BUTTES TO 9 MILES SOUTHWEST OF DODGE...OR ALONG A
LINE EXTENDING FROM 52 MILES NORTHEAST OF DICKINSON TO 31 MILES
NORTHEAST OF DICKINSON...MOVING EAST AT 43 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL EASTERN DUNN COUNTY AT 900 AM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4752 10240 4755 10221 4750 10220 4750 10221
4734 10220 4734 10217 4716 10216 4718 10294
TIME...MOT...LOC 1450Z 248DEG 37KT 4747 10198 4722 10226
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 AM MDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 2:15 AM MDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT MON JUL 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST WHICH LOOKS GOOD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT. THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON. SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES. GENERALLY FOLLOWED THE ECMWF FOR TIMING. WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT CAPPED. && .AVIATION... CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN TAF SITES BEFORE 12Z TAF ISSUE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 28, 3:20 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 28, 6:07 AM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND GST WILLISTON 48.16N 103.63W
07/28/2008 M66 MPH WILLIAMS ND ASOS
&&
SWICHELocal storm report, Jul 28, 7:43 AM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND DMG HALLIDAY 47.35N 102.34W
07/28/2008 DUNN ND CO-OP OBSERVER
6 INCH DIAMETER TREE DOWN.
&&
PAYDLocal storm report, Jul 28, 7:46 AM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND GST 1 N PLAZA 48.04N 101.96W
07/28/2008 E59 MPH MOUNTRAIL ND PUBLIC
HEAVY RAIN.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:06 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 28, 5:57 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 63 min |
| Jul 28, 6:20 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 55 min |
| Jul 28, 6:45 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more | 60 min |
| Jul 28, 7:11 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 49 min |
| Jul 28, 7:24 AM MDT | Tornado Warning | BIS | Dunn | 36 min |
| Jul 28, 7:50 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Mountrail, Renville, Ward | 55 min |
| Jul 28, 8:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Oliver, Ward | 60 min |
| Jul 28, 8:32 AM MDT | Areal Flood Advisory | BIS | Ward | 112 min |
| Jul 28, 8:59 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 46 min |
| Jul 28, 9:54 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 27 min |
| Jul 28, 10:29 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 28, 10:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.